New Jersey, 2007

Rip Currents in New Jersey, June 18 to 19, 2007

June 18 to 19, 2007 · NWS PHI · 2 events in 2 counties and zones

Rip currents that were enhanced by a high pressure system that moved across New England and the nearby coastal waters forced water rescues on the 18th and 19th. On the 18th, about eight people were rescued overall from Ocean County beaches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rip currents that were enhanced by a high pressure system that moved across New England and the nearby coastal waters forced water rescues on the 18th and 19th. On the 18th, about eight people were rescued overall from Ocean County beaches. A 26-year-old woman was rescued by two teenagers off the 4th Avenue Beach in Asbury Park on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 3:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 3:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT MON JUN 18 2007

.SYNOPSIS...
A WEAK FRONT WILL DROP THROUGH THE REGION TODAY. A STRONGER COLD
FRONT WILL APPROACH ON TUESDAY, AND MOVE THROUGH TUESDAY NIGHT
INTO EARLY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE BOUNDARY THAT HAD JUST BEGUN TO ENTER THE REGION FROM THE
NORTH EARLY THIS MORNING LOOKS TO BRING SOME BRIEFLY DRIER AIR
ALOFT, APPARENT ON THE 00Z H8 ANALYSIS, TO THE NORTHERN AND
CENTRAL FA TODAY. THAT SHOULD MIX DOWN DURING THE AFTERNOON AS
MOST SITES GO DRY ADIABATIC TO H8. THE MID LEVEL RIDGE IS GOING TO
BUILD TOWARD A CREST THIS AFTERNOON, BUT THE BRIEF DRYING SHOULD
KEEP ALL BUT PERHAPS THE SOUTHERN FA FROM BECOMING VERY
UNCOMFORTABLE. H8 TEMPS FROM THE ECMWF AND THE GFS WERE CLOSE, AND
THE EXTRAPOLATED MAXES MATCHED CONTINUITY PRETTY WELL. SOUNDINGS
ALSO SHOW A SUBSIDENCE CAP UNDER THE RIDGE THAT LOOKS TO PRECLUDE
ANYTHING OTHER THAN ISOLATED CONVECTION, AND SO WE KEPT THE
FORECAST DRY. WIND FIELD DOES NOT LOOK TO FIGHT A SEA BREEZE
TODAY, AND IN FACT IT MAY BE ENHANCED A BIT DOWN SOUTH BY THE
PATTERN. WE SHOULD HAVE A GREATER TEMP DISCONTINUITY BETWEEN NEAR-
SHORE AND INLAND LOCALES THAN YESTERDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SURFACE FLOW COMES AROUND PRETTY UNIFORMLY TO THE S OR SSE TONIGHT
INTO TUESDAY, WHICH MEANS DWPTS SHOULD BE ON THE RISE. SOUNDINGS
DO NOT LOOK THAT WELL-MIXED ON TUESDAY, AND SO LESS MIXING MEANS
THAT FOR THE CENTRAL AND NORTHERN AREAS THE HUMIDITY LEVELS SHOULD
START TO MATCH THOSE IN THE SOUTHERN AREAS. THE MID LEVEL RIDGE
CRESTS OVER US EARLY TUESDAY AND THEN RECEDES EAST. THE H8 TEMPS
TUESDAY ARE VERY WARM, UP TO NEAR 20 DEG C, BUT THOSE SOUNDINGS
AND THAT SSE FLOW KEPT ME FROM JUMPING ON SIGNIFICANTLY HIGHER
MAX TEMPS THAN TODAYS. AGAIN, A GOOD TEMP DISCONTINUITY BETWEEN
THE COAST AND INLAND IS EXPECTED.

THE FRONT ON TUESDAY NIGHT HAS US NEAR THE RT REAR QUAD OF AN
UPPER JET AND IN A DIFLUENT PATTERN WITH THE NEUTRAL TILT H5 TROF.
THERE IS GOOD H8 THETA E ADVECTION, GOOD DIRECTIONAL ALBEIT
MARGINAL SPEED SHEAR, PWATER VALUES OF AROUND TWO INCHES WITH H8
DWPTS OVER 12 DEG C, AND FRONTOGENESIS AT LOWER LEVELS TO GO WITH
MID LEVEL Q-VECTOR CONVERGENCE. WHAT WE HOPE WE WILL NOT HAVE,
GIVEN THE MAINLY OVERNIGHT TIMING OF THE SFC BOUNDARY, IS
SUFFICIENT INSTABILITY TO MAKE THIS MORE THAN SOME PROGRESSIVE
TSTMS WITH HEAVY RAIN AND LOCALLY GUSTY WINDS. WE WILL MONITOR THIS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE FRONT WILL CROSS THE AREA BY WEDNESDAY MORNING AND ALL PRECIP
CHANCES WILL END BY WEDNESDAY EVENING. EVEN AFTER THE FRONT
PASSES, THERE COULD BE ENOUGH INSTABILITY AROUND AND A FEW VORTS
ARE PROGGED TO MOVE THROUGH AS THE MID LEVEL TROF MOVES THROUGH
DURING THE LATE AFTERNOON. AS A RESULT, WILL KEEP SOME PRECIP IN
THE FCST DURING WEDNESDAY, BUT HAVE MENTIONED MAINLY IN THE
MORNING. AFTER THAT, HIGH PRESSURE BUILDS IN FOR THE REMAINDER OF
THE WEEK.

THE REGION WILL BE UNDER NW FLOW WEDNESDAY THROUGH SATURDAY, WITH
SOME MORE DISTURBANCES EXPECTED TO MOVE THROUGH. IT WILL BE
PREDOMINANTLY DRY THROUGH SATURDAY, BUT CAN NOT RULE OUT A DIURNAL
TYPE SHOWER OR THUNDERSTORM. HOWEVER, PROBABILITIES ARE TOO LOW TO
MENTION AT THIS TIME.

BY SUNDAY, THE HIGH MOVES OFF THE COAST AND THE RETURN FLOW SHOULD
BRING A WARM UP AND AN INCREASE IN MOISTURE SO WILL INSERT SOME
SILENT POPS, MAINLY FOR DIURNAL PRECIP.

AFTER THE FRONT PASSES WEDNESDAY, OUR HOT TEMPS OF THE EARLY PART
OF THE WEEK WILL RETURN TO MORE SEASONAL VALUES.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED AT THE TAF SITES TODAY AND TONIGHT. THE ONLY
EXCEPTION WILL BE ANY MORNING FOG TODAY...WHICH WAS ADDRESSED WITH A
TEMPO GROUP AT KABE. THIS SITE HAD SOME SHOWERS SUN AND ITS MOST
LIKELY TO SEE FOG IF THE DRY AIR DOESNT MIX DOWN FIRST. WINDS WILL
SWING AROUND TO N OR NE THIS MORNING BEHIND THE WEAK FRONT SLIPPING
DOWN FROM THE NORTH. DRIER AIR AND AN APPROACHING H5 RIDGE WILL KEEP
VERY WARM AND DRY CONDITIONS TODAY WITH LIGHT WINDS. WINDS SWING
BACK TO S TONIGHT BEHIND THE HIGH. HAZE/FOG POSSIBLE LATER MON
NIGHT...WHICH MAY BE PUT IN THE 12Z TAFS.

OUTLOOK BEYOND 12Z TUESDAY...
A COLD FRONT WILL BRING AN INCREASED CHANCE FOR SHOWERS AND
THUNDERSTORMS FROM LATE TUE THROUGH THE FIRST PART OF WED. DRIER AIR
WILL BRING VFR CONDITIONS BACK TO THE AREA WED AFTERNOON-FRI. SOME
OVERNIGHT FOG MAY CAUSE LOCALIZED POORER VSBYS ESPECIALLY WED NIGHT
AFTER THE RAINS.

&&

.MARINE...
TRANQUIL CONDITIONS EXPECTED IN THE SHORT TERM OVER THE WATERS.
FRONT CROSSING THE AREA THIS MORNING WILL CAUSE SW TO W WINDS OVER
THE SOUTHERN WATERS TO VEER AROUND TO N THEN NE THIS MORNING. THE
WINDS WILL CONTINUE TO VEER TO SE THEN S TONIGHT AND THE HIGH PULLS
AWAY. WIND SPEEDS WILL BE AROUND 10 KTS FOR THE MOST PART. HAZE MAY
BRING SOME LOWER VSBYS TONIGHT INTO TUE.

THE NEXT WEATHER FEATURE TO CONTEND WITH WILL BE A POTENT COLD FRONT
WHICH IS EXPECTED TO CROSS THE WATER WED MORNING. THUNDERSTORMS WITH
GUSTY WINDS MAY ACCOMPANY THE FRONT. SEAS MAY INCREASE TO AROUND 4
FT BY THEN BUT N SCA ANTICIPATED ATTM.

LOW RIP CURRENT THREAT TO MONDAY WITH SEAS 2 TO 3 FT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM...DELISI
LONG TERM...NIERENBERG/DELISI
AVIATION/MARINE...OHARA
Hazardous weather outlook, Jun 18, 4:01 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
501 AM EDT MON JUN 18 2007

DEZ001>003-MDZ008-012-015-019-020-NJZ007>010-012-013-015>023-027-
PAZ060>062-067>071-191000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
501 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES OF EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND THE MARYLAND EASTERN SHORE
LISTED IMMEDIATELY ABOVE.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL APPROACH 90 DEGREES THIS AFTERNOON, ESPECIALLY
ACROSS URBAN AREAS. THIS WILL BE THE SECOND OF THREE DAYS WHEN THE
MERCURY WILL AT LEAST APPROACH 90 DEGREES. ALSO, HUMIDITY LEVELS
ACROSS THE CENTRAL DELMARVA AND FAR SOUTHERN NEW JERSEY ARE
EXPECTED TO BE HIGHER THAN YESTERDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL BE CLOSE TO OR ABOVE 90 DEGREES ON TUESDAY, AND
HUMIDITY LEVELS ARE EXPECTED TO INCREASE ON TUESDAY AS WELL.
HEAT INDICES MAY REACH THE MID 90S TUESDAY AFTERNOON, ESPECIALLY
ACROSS THE HIGHLY URBANIZED AREAS, WHICH WILL MAKE FOR
UNCOMFORTABLE CONDITIONS.

THERE IS A CHANCE OF SOME STRONG THUNDERSTORMS WITH HEAVY RAIN,
MAINLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ001-014-024>026-PAZ054-055-191000-
DELAWARE BEACHES-SUSSEX-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-CARBON-MONROE-
501 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN POCONOS, FAR
NORTHWEST NEW JERSEY, AND THE NEW JERSEY AND DELAWARE COASTS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SOME STRONG THUNDERSTORMS WITH HEAVY RAIN,
MAINLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-191000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
501 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SOME STRONG THUNDERSTORMS WITH HEAVY RAIN,
MAINLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
June 18, 7:00 AM EST to June 19, 5:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Rip Current, Western Ocean

When
June 18, 7:00 AM EST to June 19, 5:00 PM EST
Where
Western Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45520, 45521.